Iowa, 2004

Hail in Iowa, April 18, 2004

April 18, 2004 · NWS FSD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 18, 2:35 PM CST, 4 hours 40 minutes earlier.

Area forecast discussion, Apr 18, 2:35 PM CST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
335 PM CDT SUN APR 18 2004

.DISCUSSION...

ONGOING WX AND WL KEEP THIS SHORT. MAIN PBLM TONIGHT WL BE SVR
STORMS AND WND THIS EVE. UPPER LOW LIFTING NEWD ACRS SD AND
INTERACTING ALONG FNT TO TRIGGER TRW. ALSO SCT TRW BEHIND FNT ...BUT
THESE WL LIKELY DISSPIATE TOWARDS SS WITH MAIN FOCUS OF TRW SHIFTING
EWD ALONG FNT. WL CONT WIND ADVY FOR PARTS OF SW MN...NW IA AND NE
NEB THIS EVE.

ANOTHER S/W WILL MOVE ACRS CWA TUE AND TUES NIGHT WITH UPPER WAVE
HAVING MOR NEG TILT. SO WUD EXPECT A BETTER CHC OF RAIN WITH THIS
SYS AND HAVE GONE LIKELY FOR POPS ON TUES. TEMPS WL BE COOLER TUES
WITH CLOUDS AND PRECIP..WITH ABOVE NORM TEMPS ON MON...BUT STILL
MUCH COOLER THAN TODAY.

ANOTHER S/W ACRS CNTRL AND SRN PLAINS THU MAY CLIP SERN CWA WITH A
CHC OF RW-. DRY FRI INTO SUN WITH A WARMING TREND.
&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVY UNTIL 01Z ZONES 071
MN...WIND ADVY UNTIL 01Z ZONES 072-080-081-089-090.
IA...WIND ADVY UNTIL 01Z ZONES 001>003-012>014-020>022-031-032
NE...WIND ADVY UNTIL 01Z ZONES 013-014.

&&
Hazardous weather outlook, Apr 18, 9:55 AM CST, 9 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1055 AM CDT SUN APR 18 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-191200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
LOW PRESSURE AND A COLD FRONT WILL MOVE ACROSS EASTERN SOUTH
DAKOTA AND INTO SOUTHWEST MINNESOTA TODAY. THE FRONT WILL THEN
MOVE SOUTHEAST ACROSS THE REST OF SOUTHWEST MINNESOTA...FAR
SOUTHEAST SOUTH DAKOTA...EXTREME NORTHEAST NEBRASKA...AND
NORTHWEST IOWA THIS EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED
NEAR THE COLD FRONT. WHILE THERE IS JUST A CHANCE OF
THUNDERSTORMS...ANY STORMS THAT DEVELOP ALONG AND EAST OF THE
COLD FRONT COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING
WINDS. THE GREATEST RISK OF SEVERE STORMS WILL BE IN SOUTHWEST
MINNESOTA.

WIND AND FOG...
STRONG SOUTH TO SOUTHWEST WINDS WILL CONTINUE THIS AFTERNOON IN
NORTHWEST IOWA...SOUTHWEST MINNESOTA...THE SOUTHEAST CORNER OF
SOUTH DAKOTA...AND EXTREME NORTHEAST NEBRASKA. WIND ADVISORIES
HAVE BEEN ISSUED FOR THESE AREAS. SUSTAINED WINDS SHOULD
GENERALLY BE FROM 30 TO 40 MPH...BUT WINDS MAY GUST AS HIGH AS 50
TO 55 IN NORTHWEST IOWA AND SOUTHWEST MINNESOTA.

FIRE DANGER...
WARM TEMPERATURES...DRY VEGETATION...RELATIVE HUMIDITIES DROPPING
TO 30 TO 35 PERCENT...AND STRONG WINDS WILL COMBINE TO CAUSE A
VERY HIGH TO EXTREME FIRE DANGER. THE WINDS WILL BE STRONGEST IN
NORTHWEST IOWA AND PARTS OF SOUTHWEST MINNESOTA...WHERE SOUTHWEST
WINDS MAY GUST AS HIGH AS 50 TO 55 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Apr 18, 6:19 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
719 PM CDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0716 PM     HAIL             6 SW JACKSON            43.56N 95.07W
04/18/2004  0.88 INCH        JACKSON            MN   TRAINED SPOTTER

&&

JRM
Local storm report, Apr 18, 6:24 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
724 PM CDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0723 PM     HAIL             SPIRIT LAKE             43.42N 95.11W
04/18/2004  0.75 INCH        DICKINSON          IA   LAW ENFORCEMENT

0723 PM     HAIL             MILFORD                 43.33N 95.15W
04/18/2004  0.75 INCH        DICKINSON          IA   LAW ENFORCEMENT

0723 PM     HAIL             OKOBOJI                 43.39N 95.14W
04/18/2004  0.75 INCH        DICKINSON          IA   AIRPLANE PILOT

&&

JRM
Special weather statement, Apr 18, 6:44 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
744 PM CDT SUN APR 18 2004

SDZ071-190100-
UNION-
744 PM CDT SUN APR 18 2004

...SEVERE THUNDERSTORM WATCH NUMBER 83 CANCELLED FOR UNION COUNTY...

THE THREAT OF SEVERE WEATHER HAS ENDED.

IAZ002-012-MNZ081-089-090-190100-
COTTONWOOD MN-JACKSON MN-NOBLES MN-OSCEOLA IA-SIOUX IA-
744 PM CDT SUN APR 18 2004

...TORNADO WATCH NUMBER 85 CANCELLED FOR SOUTHWEST MINNESOTA AND
PART OF NORTHWEST IOWA...

THE THREAT OF SEVERE WEATHER HAS ENDED.
Local storm report, Apr 18, 6:49 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
749 PM CDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             8 W WINDOM              43.87N 95.28W
04/18/2004  0.75 INCH        COTTONWOOD         MN   TRAINED SPOTTER

0640 PM     TSTM WND GST     8 W WINDOM              43.87N 95.28W
04/18/2004  70 MPH           COTTONWOOD         MN   TRAINED SPOTTER

&&

JRM
Local storm report, Apr 18, 6:54 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
754 PM CDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0716 PM     HAIL             6 SW JACKSON            43.56N 95.07W
04/18/2004  0.88 INCH        JACKSON            MN   TRAINED SPOTTER

&&

JRM
Local storm report, Apr 18, 6:56 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
756 PM CDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND GST     9 S LE MARS             42.66N 96.17W
04/18/2004  65 MPH           PLYMOUTH           IA   TRAINED SPOTTER

0725 PM     TSTM WND DMG     9 S LE MARS             42.66N 96.17W
04/18/2004                   PLYMOUTH           IA   TRAINED SPOTTER

            2 FT DIAMETER TREE BRANCH DOWN.

&&

JRM

The radar

The Omaha radar (KOAX), 127 km away, was scanning. The volume nearest the first event began at 01:16 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Woodbury

When
April 18, 7:15 PM CST
Where
Woodbury County, Anthon
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.400, -95.867

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5393607.